Flood, Ponce and Vicinity
- When
- May 18, 6:01 AM AST to 9:15 AM AST
- Where
- Ponce and Vicinity forecast zone
- Reported by
- EMERGENCY MANAGER
Highway 2 flooded from Yauco to Ponce near El Tuque.
12 flash flood, 3 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 18, 5:15 AM AST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 515 AM AST WED MAY 18 2005 .DISCUSSION... BROAD LOW PRESSURE CONTINUES THIS MORNING AT THE SURFACE FROM THE EPAC NNE ACROSS THE CENTRAL CARIB AND THE GREATER ANTILLES AND INTO THE EXTREME SE BAHAMAS AND ADJACENT ATLC...WITH WINDS THEN VEERING QUICKLY ABOVE THIS TO LIGHT WESTERLIES AT MID LEVELS THEN WNW ABOVE AT UPPER LEVELS...AS UPPER LEVEL RIDGING PERSISTS OVER THE CENTRAL CARIB. ABUNDANT DEEP LAYERED MOISTURE AND A WEAK PERTURBATION AT MID LEVEL DRIFTING EAST ACROSS HISPANIOLA THIS MORNING HAS IGNITED A CLUSTER OF DEEP CONVECTION THAT IS PERSISTING DUE TO GOOD DIFFLUENCE ALOFT...WITH SCATTERED TOPS ABOVE 40K FT...AND A FEW TOPS TO -80C. GFS IS FORECASTING THIS MCS TO DRIFT ENE DURING THE NEXT 24 HOURS...WITH A CONTINUED S TO SE INFLOW OF ABUNDANT MOISTURE. THIS IS EXPECTED TO PRODUCE VERY HEAVY RAIN ACROSS SW AND W P.R. THIS MORNING AND SHIFT NE DURING THE DAY...AND COULD YIELD RAINFALL ACCUMULATIONS IN EXCESS OF 4-5 INCHES ACROSS PORTIONS OF THE ISLAND. GFS HAS BEEN INSISTENT ON DEVELOPING A SIGNIFICANT SURFACE LOW N OF HISPANIOLA AND MOVING IT E TO ENE ACROSS THE OUTER ATLC WATERS...AND FOCUSING A LLVL JET AND VERY HEAVY RAIN ACROSS P.R. HOWEVER...NO SIGNIFICANT SURFACE LOW HAS YET TO DEVELOP...WHILE MID LEVEL IMPULSES CONTINUE TO MOVE ENE ACROSS THE REGION. I AM THUS HESITANT TO JUMP ALL OVER ANY SIGNIFICANT SURFACE DEVELOPMENT...AND HAVE BACKED OFF THE STRONG SURFACE WINDS. GFS HAS OTHERWISE DONE QUITE WELL WITH MID TO UPPER LEVEL FEATURES...BUT HAS OVERDONE CYCLOGENISIS ACROSS HISPANIOLA AND ADJACENT ATLC. SOME TYPE OF TROFFING OR WEAK SURFACE LOW IS LIKELY TO SHIFT ENE ACROSS OUR OFF SHORE ATLC WATERS DURING THE NEXT FEW DAYS...BUT WILL WAIT FOR MORE DEFINITIVE SIGNALS. IN THE LONGER RANGE...GLOBAL MODELS IN REASONABLE AGREEMENT ON LEAVING A LLVL MONSOONAL TYPE TROUGH WEST TO EAST ALONG 20-21 FOR THE NEXT 7-10 DAYS...WHICH WILL MAINTAIN AN ANOMALOUS S TO SW LLVL WIND FLOW LOCALLY...AND GOOD LLVL CONVERGENCE ACROSS THE REGION. T.S. ADRIAN IN THE EPAC IS FORECAST TO BECOME A PLAYER IN THIS EVOLUTION...CROSSING NE INTO THE CARIB AND THEN INTO THE BAHAMAS OVER THE NEXT 5 DAYS...AND WILL INFLUENCE THE REGIONAL STEERING FLOW. THIS SYNOPTIC PATTERN ACROSS THE CARIB REGION IS MORE REMINISCENT OF OCTOBER THAN MAY. && .HYDROLOGY... LOCAL SOILS REMAIN AT OR NEAR SATURATION...AND RIVER LEVELS HIGH... AND WILL THUS MAINTAIN HIGH FLASH FLOOD AND LANDSLIDE POTENTIAL DURING THE NEXT FEW DAYS. RAINFALL CHANCES ARE FORECAST TO DIMINISH OVER THE WEEKEND...BUT THAT IS CONTINGENT ON A LOW NORTH OF HISPANIOLA MOVING EAST DURING THE NEXT FEW DAYS...WITH CLEARING BEHIND. IF THERE IS LITTLE MOVEMENT OF THE BROAD LLVL CYCLONIC CIRCULATION TO OUR WEST...THEN RAIN CHANCES MAY REMAIN HIGH FOR THE FORESEEABLE FUTURE. RAINFALL TOTALS ARE EXPECTED HIGHEST ACROSS THE WEST AND WESTERN INTERIOR THROUGH THIS AFTERNOON AND THEN ACROSS N CENTRAL AND NE SECTIONS THIS EVENING AND TONIGHT...WITH LESSER AMOUNTS IN THE VIRGIN ISLANDS. && .PRELIMINARY POINT TEMPS/POPS... SJU 83 75 85 76 / 70 80 80 50 STT 84 77 82 77 / 70 70 70 50 && .SJU WATCHES/WARNINGS/ADVISORIES... .PR...FLASH FLOOD WATCH UNTIL 10 AM FOR PRZ001>013. .VI...FLASH FLOOD WATCH UNTIL 10 AM FORVIZ001-002. && 70
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST WED MAY 18 2005 PRZ001>013-AMZ710>750-191000- 600 AM AST WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST AND UNSTABLE ENVIRONMENT. WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL WILL OCCUR IN SEVERAL LOCATIONS...WITH THE POTENTIAL FOR FLASH AND RIVER FLOODING. ALSO...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS FROM TIME TO TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .DAYS TWO THROUGH SEVEN... A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW. THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD. VIZ001-002-AMZ710>730-19000- 600 AM AST WED MAY 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...THE LOCAL AREA WILL CONTINUE IN A VERY MOIST AND UNSTABLE ENVIRONMENT. SCATTERED TO NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE LOCAL ISLANDS. PERIODS OF HEAVY RAINFALL AND SOME URBAN AND GUT FLOODING ARE POSSIBLE IN A FEW LOCATIONS. MARINERS SHOULD EXERCISE CAUTION ACROSS THE OFFSHORE ATLANTIC WATERS AND MONA PASSAGE...AND ARE URGED TO REMAIN ALERT FOR HAZARDOUS MARINE CONDITIONS THAT WILL OCCUR OCCASIONALLY...AS CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGIONAL WATERS FROM TIME TO TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY. .DAYS TWO THROUGH SEVEN... A VERY WET WEATHER PATTERN WILL CONTINUE TO AFFECT THE LOCAL ISLANDS DURING THE NEXT SEVERAL DAYS. MORE ACTIVE WEATHER IS EXPECTED TO CONTINUE AT LEAST THROUGH THE REST OF THE WEEK...IN RESPONSE TO A BROAD AND DISORGANIZED AREA OF LOW PRESSURE WITH MULTIPLE LOW CENTERS THAT WILL CONTINUE TO PRODUCE A SOUTHERLY LOW LEVEL FLOW. THIS WILL BRING DEEP TROPICAL MOISTURE FROM THE SOUTH OVER THE LOCAL ISLANDS IN THE FORM OF ABUNDANT CLOUDS...WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS. THE FLASH FLOODING AND MUDSLIDES POTENTIAL WILL REMAIN HIGH DURING THIS PERIOD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
The national radar mosaic for the moment the first event began.
12 flash flood, 3 flood. Local standard time, as filed.
Highway 2 flooded from Yauco to Ponce near El Tuque.
Flooding was reported along road 301 at Barrio Llanos Costa. Road 103 at the 102 intersection was reported flooded, and road 330.
Flooding was reported along road 101 at Barrio Palmarejo and along roads 306 and 303 at Maguayo sector.
Flooding was reported along road 114 from Hormigueros to San German.
A vehicle was overtaken by river current along road 103 from Cabo Rojo to San German at Villa Loiza.
A small stream was reported out of its banks along road 114 and flooding a home at sector Cuarenta. Road 317 was reported flooded at km. 2. River Cain was reported swollen along road 119.
Road 345 at Lavadero sector was reported flooded. River Rosario level was reported high near Highway 2.
Small streams Rio Loco, Sergio Lopez and Berrenchin along roads 121 and 334 were reported out of their banks.
A flooded home was reported at Barrio Sabanetas.
Flooded streets were reported at Barriada Esperanza.
A small stream was reported out of its banks at Barrio Quebrada.
The 13 de marzo street was reported flooded.
Flooding was reported at Barrio Piedras Blancas.
Flooding was reported at Barrio Coto Quebrada.
River Rio Loco was reported out of its banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451806, 5451807, 5451808, 5451809, 5451810, 5451811, 5451812, 5451813, 5451814, 5451815, 5451816, 5451817, 5451818, 5451892, 5451893.